Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Cheyenne, WY

May 18, 2018Converse County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 18, 2018, 4:38 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 4:38 PM MDT (22:38 UTC)
Expired
May 18, 2018, 5:30 PM MDT
In force
52 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Converse County, WY, Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 171 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS55 KCYS 182238
SVRCYS
WYC009-027-182330-
/O.NEW.KCYS.SV.W.0033.180518T2238Z-180518T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
438 PM MDT FRI MAY 18 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Niobrara County in east central Wyoming...
  East central Converse County in east central Wyoming...

* Until 530 PM MDT

* At 437 PM MDT, a severe thunderstorm was located near Keeline, or
  17 miles west of Lusk, and is nearly stationary.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near, 
  Keeline around 450 PM MDT.

Other locations impacted by this severe thunderstorm include Lost
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4262 10481 4268 10496 4291 10486 4264 10441
TIME...MOT...LOC 2237Z 218DEG 4KT 4272 10479 

HAIL...1.75IN
WIND...60MPH
 
$$

Rubin
3 follow-up statements
780 
WWUS55 KCYS 182255
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
455 PM MDT FRI MAY 18 2018

WYC009-027-182330-
/O.CON.KCYS.SV.W.0033.000000T0000Z-180518T2330Z/
Niobrara WY-Converse WY-
455 PM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN NIOBRARA AND EAST CENTRAL CONVERSE COUNTIES...

At 455 PM MDT, a severe thunderstorm was located 7 miles south of
Manville, or 8 miles southwest of Lusk, moving north at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

this severe thunderstorm will remain over mainly rural areas of
southwestern Niobrara and east central Converse Counties, including
the following locations: Lost Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4262 10481 4268 10496 4291 10486 4264 10441
TIME...MOT...LOC 2255Z 185DEG 8KT 4267 10458 

HAIL...1.75IN
WIND...60MPH
 
$$

Rubin
213 
WWUS55 KCYS 182312
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
512 PM MDT FRI MAY 18 2018

WYC009-182321-
/O.CAN.KCYS.SV.W.0033.000000T0000Z-180518T2330Z/
Converse WY-
512 PM MDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CONVERSE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4263 10461 4267 10462 4278 10465 4264 10441
TIME...MOT...LOC 2311Z 272DEG 5KT 4267 10454 

$$

WYC027-182330-
/O.CON.KCYS.SV.W.0033.000000T0000Z-180518T2330Z/
Niobrara WY-
512 PM MDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTH CENTRAL NIOBRARA COUNTY...

At 511 PM MDT, a severe thunderstorm was located near Rawhide Buttes,
or 7 miles southwest of Lusk, moving east at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

this severe thunderstorm will remain over mainly rural areas of south
central Niobrara County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4263 10461 4267 10462 4278 10465 4264 10441
TIME...MOT...LOC 2311Z 272DEG 5KT 4267 10454 

HAIL...1.25IN
WIND...60MPH
 
$$

Rubin
191 
WWUS55 KCYS 182325
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
525 PM MDT FRI MAY 18 2018

WYC027-182335-
/O.EXP.KCYS.SV.W.0033.000000T0000Z-180518T2330Z/
Niobrara WY-
525 PM MDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NIOBRARA COUNTY
WILL EXPIRE AT 530 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4263 10461 4267 10462 4278 10465 4264 10441
TIME...MOT...LOC 2325Z 218DEG 4KT 4268 10453 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:02 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 18, 2:02 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
202 PM MDT Fri May 18 2018

.SHORT TERM...(This evening through Saturday)
Issued at 202 PM MDT Fri May 18 2018

In the very near term, we will need to be on the lookout for a few
stronger storms initially developing across the higher terrain
west of I-25 where steeper midlevel lapse rates could result in
some larger hail and strong wind gusts. This potential for
stronger storms will edge east onto the plains through the late
afternoon and early evening hours, but overall threat not as high
as what we saw yesterday.

A large, negative tilt upper trough will continue to push across
the central Rockies through Saturday with a deepening upper low
still projected over northeastern Colorado late tonight through
Saturday. The NAM, GFS and ECMWF have the band of heaviest
rainfall on the north side of the upper low a bit farther west
along I-25 late tonight into Saturday, while the latest HRRR
continues to advertise the heaviest rainfall axis to be across the
southern Nebraska Panhandle into eastern Colorado. With the
uncertainty in play as to exactly where the heaviest precip axis
will set up, we decided to extend the watch farther west to
highlight the potential threat for areas along and east of the
south Laramie Range. As for other hazards, we continue to
advertise 8 to 12 inches of new snowfall tonight above 9000 ft
elevation on the west facing slopes of the Snowy Range and will
continue to Winter Weather Advisory that area tonight through
Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 202 PM MDT Fri May 18 2018

As the upper low deepens, it will stall late Saturday along the
Colorado, Nebraska border then will make slow progress
northeastward into the northern Plains through late in the
weekend. We start ti taper PoPs down Saturday evening keeping
chance PoPs going over the Nebraska Panhandle, then we see a
drying trend Sunday into Monday. Another slow moving upper low
deepens over the desert southwest by Tuesday with several
shortwaves ejecting northeastward into our area mid to late week,
bringing increased chances of showers and thunderstorms starting
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 202 PM MDT Fri May 18 2018

MVFR ceilings will continue Cheyenne to Sidney through mid
afternoon before clouds show breaks. Scattered showers and
isolated thunderstorms expected to cover areas along and west of
I-25 through late afternoon, developing east into the Nebraska
Panhandle late afternoon into the evening hours. Trended ceilings
down for all sites into IFR to LIFR range after 06Z most sites as
the frontal boundary slips southward and the upper low to our
south deepens resulting in greater coverages of rain...especially
for areas along and just north of the Colorado border.

&&

.FIRE WEATHER...
Issued at 202 PM MDT Fri May 18 2018

Driest areas this afternoon where green-up has been delayed a bit would
be around zone 306, however winds and RH values remain outside
critical thresholds for Red Flag Warnings. Fairly wet pattern
expected over the next 24 hours with numerous showers and isolated
thunderstorms moving across the districts...with high elevation
snow expected for the Snowy Range and parts of the Sierra Madre
Range this weekend. Drier conditions expected for Sunday into
Monday, however increased chances for showers and thunderstorms
return by Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 9 PM this evening to midnight MDT
     Saturday night for WYZ114.

     Flood Watch through Saturday afternoon for WYZ106>108-116>119.

NE...Flood Watch through Saturday afternoon for NEZ019>021-054-055.

&&

SHORT TERM...JG
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
DECISION SUPPORT...AL
Hazardous weather outlook, May 18, 2:48 PM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Cheyenne WY
248 PM MDT Fri May 18 2018

NEZ019>021-054-055-WYZ106>108-116>119-192100-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
248 PM MDT Fri May 18 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT AND SATURDAY

Scattered showers and thunderstorms will become more widespread
by tonight with areas of heavy rainfall expected. With the wet
late spring we have had recently and with heavy rains from
thunderstorms for some locations yesterday, grounds remain
saturated in some areas. With the addition of heavy rainfall
tonight, the potential of flooding is on the increase through
Saturday. A Flood Watch is in effect through Saturday Afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

Rain showers will taper off late Saturday with dry conditions
expected into Monday. More showers and thunderstorms are expected
by Wednesday.

.Spotter information statement...

Storm and flooding reports sent to the National Weather Service
in Cheyenne through Saturday would be most appreciated.

WYZ101>105-109>115-192100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
248 PM MDT Fri May 18 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT AND SATURDAY

Scattered showers and isolated thunderstorms will continue to move
from the southwest to the northeast through this evening. A few
storms could produce large hail and strong wind gusts to near 60
mph. Rain will become more widespread tonight and will linger
into Saturday. High elevation mountain snow is expected tonight
into Saturday morning. New snowfall accumulations above 9000 feet
elevation will total 6 to 12 inches. A Winter Weather Advisory is
in effect for the Snowy Range above 9000 feet elevation.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

Rain showers and mountain snowfall will taper off Saturday
afternoon with dry conditions expected into Monday. More showers
and thunderstorms are expected by Wednesday.

.Spotter information statement...

Activation of storm spotter networks for severe weather is not
expected through tonight.

NEZ002-003-095-096-192100-
Dawes-Box Butte-North Sioux-South Sioux-
248 PM MDT Fri May 18 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TONIGHT AND SATURDAY

Scattered showers and isolated thunderstorms will continue to move
from the southwest to the northeast through this evening. A few
storms could produce large hail and strong wind gusts to near 60
mph. Rain will become more widespread tonight and will linger
into Saturday. High elevation mountain snow is expected tonight
into Saturday morning.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

Rain showers and mountain snowfall will taper off Saturday
afternoon with dry conditions expected into Monday. More showers
and thunderstorms are expected by Wednesday.

.Spotter information statement...

Activation of storm spotter networks for severe weather is not
expected through tonight.

In the hours before

Special weather statement, May 18, 3:44 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
344 PM MDT FRI MAY 18 2018

WYZ101-102-182245-
Converse County Lower Elevations WY-Niobrara County WY-
344 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 445 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Glendo, or 21 miles east of Douglas. This storm was
nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Niobrara and east central Converse Counties, including the following
locations: Lost Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4265 10481 4263 10505 4276 10517 4283 10492
TIME...MOT...LOC 2143Z 142DEG 4KT 4268 10498

Rubin
Special weather statement, May 18, 3:55 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
355 PM MDT FRI MAY 18 2018

WYZ103-105-106-115-182300-
Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
355 PM MDT FRI MAY 18 2018

...SPECIAL WEATHER STATEMENT...

At 355 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wheatland Reservoir 3, or 41 miles north of Laramie. This storm was
nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Albany
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4189 10570 4178 10581 4187 10597 4204 10574
TIME...MOT...LOC 2155Z 142DEG 3KT 4189 10578

Rubin
Special weather statement, May 18, 4:30 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
430 PM MDT FRI MAY 18 2018

WYZ101-102-182330-
Converse County Lower Elevations WY-Niobrara County WY-
430 PM MDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 530 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keeline, or 18 miles west of Lusk, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Keeline around 450 PM MDT.
  Manville around 520 PM MDT.

Other locations impacted by this storm include Lost Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4263 10490 4274 10500 4292 10469 4262 10443
TIME...MOT...LOC 2229Z 244DEG 11KT 4272 10482

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:51 PM MDTSpecial Weather StatementCYSConverse54 min
May 18, 3:50 AM MDTFlood WatchCYSAlbany, Goshen, Laramie, Platte38 hr
May 18, 4:00 AM MDTWinter Weather AdvisoryCYSAlbany, Carbon25 hr
May 18, 3:44 PM MDTSpecial Weather StatementCYSConverse61 min
May 18, 3:55 PM MDTSpecial Weather StatementCYSAlbany65 min
May 18, 4:30 PM MDTSpecial Weather StatementCYSNiobrara60 min
May 18, 4:53 PM MDTSpecial Weather StatementCYSGoshen52 min
May 18, 5:47 PM MDTSpecial Weather StatementCYSNiobrara58 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.